Delayed Onset of Heparin-induced Thrombocytopenia

Armen Hareyan's picture
Advertisement

FDA is alerting healthcare professionals that the onset of heparin-induced thrombocytopenia (HIT) can be delayed in patients who had previously been treated with heparin sodium injection.

Advertisement

HIT results from an irreversible aggregation of platelets. About half the time, it can lead to development of venous and arterial thromboses, a condition called heparin-induced thrombocytopenia and thrombosis (HITT). If this occurs, serious thrombotic complications can include pulmonary embolism, stroke, MI, skin necrosis, gangrene and even death.

New warnings in the drug label point out that HIT, with or without thrombosis, can occur up to several weeks after heparin therapy is stopped. So patients who present with thrombocytopenia or thrombosis after they discontinue heparin should be evaluated for HIT and HITT.

Heparin should not be administered to these patients until their platelet count is checked, because giving heparin to these patients could cause serious or even fatal reactions.

Advertisement